Narrow Results Clear All
- Audiovisual 1
- Book/Report 1
- Legislation/Regulation 3
- Tools/Toolkit 6
- Web Resource 44
- Award 1
- Grant 3
- Meeting/Conference 1
- Press Release/Announcement
- Communication Improvement 10
- Culture of Safety 1
- Education and Training 20
- Error Reporting and Analysis 13
- Human Factors Engineering 20
- Legal and Policy Approaches 11
- Quality Improvement Strategies 20
- Research Directions 1
- Specialization of Care 1
- Technologic Approaches 6
- Device-related Complications 7
- Diagnostic Errors 1
- Discontinuities, Gaps, and Hand-Off Problems 1
- Drug shortages 2
- Identification Errors 1
- Interruptions and distractions 1
- Medical Complications 4
- Medication Errors/Preventable Adverse Drug Events 51
- Surgical Complications 1
- Transfusion Complications 1
- Internal Medicine 12
- Nursing 2
- Pharmacy 37
- Family Members and Caregivers 1
- Health Care Executives and Administrators 33
Health Care Providers
- Nurses 8
- Pharmacists 16
- Physicians 13
Non-Health Care Professionals
- Media 1
- Patients 23
- Africa 1
- Asia 1
- Australia and New Zealand 1
- Central and South America 1
- Europe 2
- Canada 1
United States of America
United States Federal Government
- Department of Health and Human Services (HHS) 52
- United States Federal Government 54
Search results for "Medication Safety"
- Press Release/Announcement
- Medication Safety
Heparin-containing medical devices and combination products: recommendations for labeling and safety testing. Draft guidance for industry and Food and Drug Administration staff.
Federal Register. Washington, DC: US Department of Health and Human Services. Baltimore, MD: Food and Drug Administration. July 9, 2015;80:39440-39441.
Move toward full use of metric dosing: eliminate dosage cups that measure liquids in fluid drams. Use cups that measure mL.
National Alert Network. Horsham, PA: Institute for Safe Medication Practices; Bethesda, MD: American Society of Health-System Pharmacists. June 30, 2015.
Standard use of metric oral dosage instructions has been advocated as a medication safety strategy. Raising concerns around dosing cups that include drams and ounces as scales—measures no longer in clinical use—which are available from major vendors and may be found in health care facilities, this announcement recommends use of oral syringes that only measure in milliliters for oral liquid medications to prevent errors.
FDA cautions about dose confusion and medication errors for antibacterial drug Zerbaxa (ceftolozane and tazobactam).
FDA Safety Communication. Silver Spring, MD: US Food and Drug Administration; May 20, 2015.
Horsham, PA: Institute for Safe Medication Practices.
There is a noted lack of agreement on measures to study and track safety hazards and the effectiveness of improvement strategies. This survey seeks input from the field to inform the development of a list of medication-related measures to communicate concerns related to drug class, technology use, and medication administration practices as a way to provide data to senior management in an easily accessible format.
Potentially dangerous confusion between Bloxiverz (neostigmine) injection and Vazculep (phenylephrine) injection.
National Alert Network. Horsham, PA: Institute for Safe Medication Practices; Bethesda, MD: American Society of Health-System Pharmacists. March 23, 2015.
Misunderstanding prescription drug labels is a recognized source of errors in ambulatory care. This announcement raises awareness of new packaging for existing medications that may cause confusion due to similarities in color and layout. Recommendations are outlined to prevent mistakes associated with use of these medications.
FDA Safety Communication. Silver Spring, MD: US Food and Drug Administration; February 25, 2015.
The practice of using multi-dose insulin pens, meant for single patient use only, among multiple patients has been linked to health care–associated infections. This announcement outlines federal labeling requirements to raise awareness of the risks associated with this practice to prevent misuse of the devices.
Potential inaccuracy of electronically transmitted medication history information used for medication reconciliation.
National Alert Network. Horsham, PA: Institute for Safe Medication Practices; Bethesda, MD: American Society of Health-System Pharmacists. February 18, 2014.
This announcement describes concerns related to incorrect information provided by a medication history service. Providers using Surescripts are encouraged to investigate and confirm medication dosages in electronic medical records that seem inappropriate.
FDA requiring color changes to Duragesic (fentanyl) pain patches to aid safety―emphasizing that accidental exposure to used patches can cause death.
MedWatch Safety Alert. Silver Spring, MD: US Food and Drug Administration; September 23, 2013.
This announcement explains a label change to a medication patch intended to reduce risk of accidental exposure.
Rockville, MD: US Food and Drug Administration; 2013.
To protect children and pets from accidental exposure to prescription medications, this consumer alert outlines the dangers of inappropriate storage and disposal of medication skin patches.
Federal Register. Washington, DC: Office of Disease Prevention and Health Promotion. September 4, 2013;78:54469-54470.
This notice calls for comments on a proposed government plan to research and promote adverse drug event reduction. The process for submitting public comments is now closed.
Kadcyla (ado-trastuzumab emtansine): drug safety communication—potential medication errors resulting from name confusion.
MedWatch Safety Alert. Silver Spring, MD: US Food and Drug Administration; May 6, 2013.
This announcement describes the risk of medication mix-ups associated with the use of an incorrect nonproprietary name for a breast cancer drug.
Warning! Severe burns and permanent scarring after glacial acetic acid (≥99.5%) mistakenly applied topically.
National Alert Network for Serious Medication Errors. Bethesda, MD: American Society of Health-System Pharmacists and Institute for Safe Medication Practices; January 23, 2013.
Describing several incidents of a corrosive chemical mistakenly applied to skin that led to severe burns and scarring, this alert recommends steps to prevent such errors.
MedWatch Safety Alert. Silver Spring, MD: US Food and Drug Administration; December 6, 2012.
Serious adverse events from accidental ingestion by children of over-the-counter eye drops and nasal sprays.
MedWatch Safety Alert. Silver Spring, MD: US Food and Drug Administration; October 25, 2012.
This announcement raises awareness of risks associated with children accidentally ingesting over-the-counter eye drops and nasal sprays.
Codeine use in certain children after tonsillectomy and/or adenoidectomy may lead to rare, but life-threatening adverse events or death.
MedWatch Safety Alert. Silver Spring, MD: US Food and Drug Administration; August 15, 2012.
This announcement reveals risks associated with administering codeine after a common pediatric procedure.
Hospira Carpuject pre-filled cartridges—drug alert: products may contain more than the intended fill volume.
MedWatch Safety Alert. Silver Spring, MD: US Food and Drug Administration; May 23, 2012.
This announcement raises awareness of pre-filled medication cartridges that may be overfilled, thereby increasing the risk of overdose. The FDA recommends that practitioners confirm the dosage prior to dispensing and administering the medication.
Institute for Safe Medication Practices and Institute for Safe Medication Practices Canada.
This tool evaluates the safety of cancer treatment delivery in hospitals and ambulatory care settings.
MedWatch Safety Alert, FDA Drug Safety Communication. Silver Spring, MD: US Food and Drug Administration; June 13, 2011.
This notice raises awareness of a two look-alike/sound-alike drugs, one an antipsychotic medication and the other a dopamine agonist.
MedWatch Safety Alert. Silver Spring, MD: US Food and Drug Administration; February 21, 2011.
This announcement reports the recall of several mislabeled products, including the commonly used anticoagulant warfarin.
Hydrocodone bitartrate and acetaminophen tablets, phenobarbital tablets by Qualitest: recall—incorrect package labeling.
MedWatch Safety Alert. Silver Spring, MD: US Food and Drug Administration; February 7, 2011.
This announcement reports the recall of two products that may have been mislabeled.